MENU

Aggressive UVB light skin treatment leaves man with severe burns

  Written by: 

Case Overview

This case involves a 60 year old male patient with a past medical history of diabetes, heart disease, and kidney disease. He was being seen by a dermatologist for itchy, bleeding lesions affecting both temples and upper cheeks for a one month duration. These lesions were described to be excoriated plaques and the working diagnosis was that of neurodermatitis.  Lidex was prescribed twice daily at this point with a followup in three weeks. Upon followup, the condition was improving somewhat but the lesions were still present which prompted the physician to perform a biopsy. The patient was started on ultraviolet light (UVB) room treatment for 1.5 minutes with 30 second increases, every week as tolerated. After several months of treatment the patient complained of a red and painful burning sensation on his face which was described by the physician as a possible photo-derm reaction.

Question for Expert Witness

Are you familiar with a case such as this and can you speak on the protocol involved in using UVB light for the treatment of skin disorders and also what complications are considered to be beyond that of common occurrences? Also should the physician have noticed the reaction and stopped the successive light therapy sessions?

Expert Witness E-001270

  • Expert Answer
  • Biography & Qualifications
  • Fee & Legal Experience

“I have over 30 years experience with UVB therapy. Without knowing the results of the biopsy, the nature of the rash and particulars of the patient care provided I can`t give a detailed opinion but what I can say is that one can experience many adverse side effects from this type of therapy and the physician should always be cautious in the initial administration period. The procedure should be done in a step up fashion to see if the patient can tolerate the abrasive effects of the UVB photo wavelengths. If no irritation is present after low doses then the therapy may be increased accordingly, but it seems the physician may have been too aggressive in his primary treatment phase.”

  • MESSAGE THIS EXPERT

This entry was posted in , and tagged , , , ,

X